Tornado, Edmunds
- When
- May 29, 5:23 PM CST to 5:35 PM CST
- Where
- Edmunds County, 2 mi S of Ipswich
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.417, -99.033
Parent thunderstorm produced two tornadoes, one right after the other just south of Ipswich. The tornadoes were on the ground for a combined 3 miles and lasted 23 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Parent thunderstorm produced two tornadoes, one right after the other just south of Ipswich. The tornadoes were on the ground for a combined 3 miles and lasted 23 minutes. No damage resulted from these F0 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 225 PM CDT SAT MAY 29 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE INFLUENCE OF THE SURFACE HIGH. .LONG TERM...WEDNESDAY THROUGH SATURDAY STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD 5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY EXCITED ABOUT. 06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST LEAVE DRY ATTM. AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS. TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED WHERE NECESSARY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/HINTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 540 AM CDT SAT MAY 29 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MOHR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL HECLA 45.88N 98.15W
05/29/2004 0.75 INCH BROWN SD NWS EMPLOYEE
&&
APPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ABERDEEN 45.47N 98.48W
05/29/2004 0.88 INCH BROWN SD PUBLIC
&&
APThe Aberdeen radar (KABR), 49 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for South Dakota, 2004Warnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399605, 5399606.